Pets.ca - Pet forum for dogs cats and humans 

-->

head tremors in dogs

shyloh
November 8th, 2010, 03:37 AM
Hi everyone...new to Pets.ca
i have a border collier, age 15 1/2 years...who's had head tremors, not seizures for the past 4-5 months that has gotten increasingly more frequent...like every couple minutes. They now cause her to fall on her butt each time. Her coordination was so abd we had to place one hand on her hip to direct and help her stay upright. i just took her to my vet last week, had a complete blood panel done and the vet put her on phenolbarb.(sp) 2x daily. after just two days she was so lethargic she couldn't get up and she seemed like she was dying. I took her off the med and put her on 1000mg of B12 and within 24hrs she was not tremoring, getting to her feet without too much effort, and acting so much better. As each day has past she is getting much better. I suggest anyone else experiencing this with their dog to try it. Shy weighs 32# so adjust dosage to weight of your dog. Shy has/had idopathic vestibular disease including the head tilt which has also corrected itself.

hazelrunpack
November 8th, 2010, 10:33 AM
Welcome to the board, Shyloh! Happy to hear that your dog is so much better! We'd love to see pics if you have some to share! :D

Rgeurts
November 8th, 2010, 06:50 PM
Hi and welcome to the board! I'm gld your pup is doing better, but I would be very, very careful taking her off pheno abruptly. You could cause her to go in to Status Epilepticus. See below for link as this could put your pup in serious harms way.

"Phenobarbital should be given as directed by your veterinarian and you should try not to miss any doses. Doing so could trigger seizure activity which could be quite serious for your dog. In addition, phenobarbital should not be discontinued suddenly."


http://www.canine-epilepsy.net/basics/basics_index.html

Rgeurts
November 9th, 2010, 12:13 PM
I also forgot to mention that lethargy is extremely common when starting phenobarbitol. The dog will typically sleep most of the time, act drunk and clumsy and also have a greater thirst and appetite for the first few weeks. The normal adjustment period is 3-6 weeks.